Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

137 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Feeling tired, shaky inside with low pulse. Had an electrical cardioversion. Reason for weakness?

Answered by
Dr.
Dr. Anil Grover

Cardiologist

Practicing since :1981

Answered : 922 Questions

default
Posted on Mon, 31 Dec 2012 in Heart Rate and Rhythm Disorders
Question: 12 days ago I had an episode of A-Fib lasting 36hours until I had an electrical cardioversion guided by TOE. this was successful first shot and am now on warfarin for approx 4 weeks and bisoprolol 2.5mg. Up until then I was on propranolol low does for many years. I first started this for migraines and later when I developed numerous ectopics and other palpitations my doc said I could continue and allowed me to up the dose if I was having episodes of tachycardia or ectopics.
My problem is that I have been feeling really awful...weak, tired, sore all over and shaky inside and out and am often aware of a slow bounding pulse. This can be around 50 bpm...I could achieve that with a low dose propranolol.I have a slow resting pulse of around 58 with no drugs. I have also had short sudden onset tachy of 110 bpm self terminating after 10-15 minutes even with the bisoprolol.

My question is this...do you think my unwell feelings especially the shakiness could be the bisoprolol
or something to do with my procedure. I spoke to the hospital and they told me to try taking it at night. Is this drug really so much better than propranolol at helping to prevent A-fib or could I be put back on it and at what does would be equivelent to 2.5 bisoprolol...which I know is small. Also is it XXXXXXX to change betablockers from one day to the next as this is what happened when I was admitted?
doctor
Answered by Dr. Anil Grover 2 hours later
Hi there,
Thanks for writing in.
I am a qualified and certified cardiologist and I read your mail with diligence.
Your feeling being unwell is because of combination of factors:
1. Your heart rate has varied considerably over these 12 days
2. You had been on multitude of drugs which you had never taken before and
3. You have recently experienced DC cardioversion which is an unpleasant experience to say the least.

Both propranolol and bisoprolol are known to cause generalized tiredness and any of these or both of these have contributory role in your feeling of unwell.
As it has been only two weeks since when the abnormal rhythm, episodic it seems that is atrial fibrillation has been detected so doctors are trying to find which of the drugs would be most suitable for you. Personally, I feel if you can maintain a stable rate with a very few episodes of faster heart rate with propranolol and you have a feeling the Bisoprolol does not suit you, there is no harm in continuing only on propranolol. But if you do not want to take b blockers then you have to take a substitute drug which only your doctor can prescribe. My suggestion is take either of the drug, the side effects will pass off and you will be stable in matter of days.
In answer to your other question no it is not XXXXXXX to change b blockers (most of them have similar effects only the duration varies) if done under supervision or equivalent dose is taken. To best of my knowledge b blockers are being given to you to keep rate under control, none have known properties of prevention of an episode. It is even if the episode occurs the ventricular rate that is your pulse rate will be tolerable.
As I mentioned above DC cardioversion is an unpleasant experience and it has contribution in your present feeling of ill health but it will pass off with time. Please do not worry too much about what happened.
Meanwhile, try to seek an appointment with an electrophysiologist (it is a sub-specialty of Cardiology and deals with arrhythmia like you have had an episode of) for your long term management.

I hope that answers your questions. Good luck.
If you have any more query I will be most happy to answer it.
Regards
Dr Anil Grover,
Cardiologist & Internist
M.B.;B.S, M.D. (Internal Medicine) D.M(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Anil Grover 19 hours later
Thankyou for your reply re a-fib medication. With regards to beta blockers I have read that those with Vagal A-fib should not be given beta blockers but some other drug. As my short runs of tachycardia and a-fib (previous to recent prolonged episode) are in my opinion always triggered by indigestion ,stomach gas and sometimes even just eating...is it possible I have this type of Vagal A-fib and how could that be investigated or diagnosed? In the past I have been told my stomach problems(from which I have suffered badly for years) have nothing to do with arrythmia. What is your opinion on this?
doctor
Answered by Dr. Anil Grover 19 minutes later
Thank you for writing back, I appreciate your reply.
While you may be right but physiologically atria (in all types of atrial fibrillation) beat at a rate close to 1000-1500; vagal tone determines and resets the AV conduction of impulse, leading to to finite number of impulses which determines the ventricular rate. Ventricular rate determines the cardiac output and beats per minute is the pulse. Other beats which are generated but are not conducted are concealed conduction. B Blockers decrease the ventricular rate by action on AV node thus make it tolerable. Diltiazem and Amiadarone act at atrial level and help in restoring sinus rhythm in acute atrial fibrillation( where as dilitiazem decreases the ventricular rate also) in whom atria are not enlarged as seen in patients with A fib by echocardiography. Therefore your doctor has choice of drugs to control the venticular rate. In patients whom drugs are not tolerated and those who are candidates for further procedures ablation of pulmonary veins at their entry point into atria are ablated that is why I wanted you to see an electrophysiologist.

Coming to your stomach problems and diagnosis of Gastroesophageal Reflux (GERD) Disease, that has not much do with the origin of malady of A fib except to add to your discomfort, I empathize with you about the whole issue. My best suggestion is to see your doctor about the drugs and as mentioned in my previous mail find an electophysiologist cardiologist for long term treatment. Good Luck.
If you have any question for me I shall be more than happy to answer.
With Regards.

Dr Anil Grover
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,   ,  
Drug/Medication ,   ,  
Medical Procedures

Recent questions on  Arrhythmia-rhythm disorder

doctor1 MD

I was diagnosed with mild mitral valve prolapse and tricuspid valve reguitation(also mild) but with symptoms.should I worry? Dr. said I should not worry about it. However, I have severe symptoms like giddines,light headed, arrythmia and fainting. I am also implanted with pacemaker-dual chamber april 2011 for the sick sinus syndrome. please help

doctor1 MD

My 82 yr old mother had heart attack 15 yrs ago, leaving 30% function and defibrillator for arrythmia. Diagnosed 2 yrs ago with Lewey body dementia, lives with me. Recently a drop in health level, i.e. more confused, weight loss, sitting pulse of 52 (B/P is perfect 120/68), sleeping 12 hrs. daily, irritable. Is there a medical condition or just her body starting to give out on her?

doctor1 MD

I have had general malaise for the past 8 months... sometimes it last all day..sometimes it comes and goes.... there are periods where i feel normal..however there are periods of time where I experience malaise, fatigue, and or dizziness for extended periods of time. It is quite debilitating both physically and mentally. My doctor doesnt know what it is. he has treated me for arrythmia with betapace and toprol, but after a full cardio workup, heart issues have been ruled out. I am currently being treated by a neurologist for suspicion of temporal lobe seizures.... I had an EEG and there were some faint signs of abnormal activity. I have had an MRI and there were some small abnormal spots, but nothing alarming. I am being treated right now with 150mg Lamictal..and it goes up to 200mg next week. Unfortunatly, this hasnt helped. Any ideas?

doctor1 MD

I am having a sharp pain in bottom of left palm. It is intermittent like comes with heart beat.i have arrythmia ,history of Tia and several years ago a stent placed in heart arteries. I noticed palm pain last night for first time.am experiencing now.

doctor1 MD

Little or absolutely no upper abdominal discomfort at night and in morning. Upper stomach discomfort (like gas pains, heartburn , some bloating)) may start after bowl movement or in the afternoon. Discomfort will generally worsen into the evening...

doctor1 MD

In 2000 I had a severe case of Giant Cell Arteritis and have been on Predisone eer since. I am a 77 year old female and have been told I have adrenal gland deficiency because of taking Predisone for so long. It has been reduced down to 3 miligrams...